FM/CFS/ME RESOURCES - Drug Database - Ibuprofen

 

Search Site 
DATABASE INFO
Disability Attornies
Find A Doctor
Drugs Used In FM & CFS/ME
In-Person Support Groups

INFORMATION
Abbreviations
Archived Poll Results
Candles of Hope
CMP Info.
Family and Friends
Financial Help
FM/CFS/ME Facts
Letter To Loved Ones
Living With FM & CFS/ME
Newly Diagnosed
Rate Your Meds  -  Results
Recommend Doctor
Researchers Spotlight

QUIZ & SURVEY
Take Quiz
Quiz Winners
Patient Surveys

Drug Database - Ibuprofen Ibuprofen 400 mg. tablet

Generic Name: ibuprofen (eye-byoo-PROE-fen)

Brand Names: Advil®, Ibu-Tab®, Midol IB®, Motrin®, Nuprin®,
Pediacare Fever®, Rufen®

Classification: Nonsteroidal Anti-Inflammatory Drugs (NSAIDs)

Issue Date: 1988

Ibuprofen is in a group of drugs called nonsteroidal anti-inflammatory drugs (NSAIDs). Ibuprofen works by reducing hormones that cause inflammation and pain in the body. Ibuprofen is used to reduce fever and treat pain or inflammation caused by many conditions such as headache, toothache, back pain, arthritis, menstrual cramps, or minor injury.

  • How To Use This Medicine
  • Discuss With Your Doctor
  • If You Miss A Dose
  • In Case of Overdose
  • What To Avoid
  • Side Effects
  • Divider
    How To Use This Medicine

    Take this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not use the medication in larger amounts, or use it for longer than recommended.

    An overdose of ibuprofen can cause damage to your stomach or intestines. The maximum amount of ibuprofen for adults is 800 milligrams per dose or 3200 mg per day (4 maximum doses). Use only the smallest amount of ibuprofen needed to get relief from your pain, swelling, or fever.

    Take ibuprofen with food or milk to lessen stomach upset.

    Shake the oral suspension (liquid) well just before you measure a dose. To be sure you get the correct dose, measure the liquid with a marked measuring spoon or medicine cup, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.

    The ibuprofen chewable tablet must be chewed before you swallow it.

    If you take ibuprofen for a long period of time, your doctor may want to check you on a regular basis to make sure this medication is not causing harmful effects. Do not miss any scheduled visits to your doctor.

    Store ibuprofen at room temperature away from moisture and heat. Do not allow the liquid medicine to freeze.

    Return to top of page

    Discuss With Your Doctor

    Taking an NSAID can increase your risk of life-threatening heart or circulation problems, including heart attack or stroke. This risk will increase the longer you use an NSAID. Do not use this medicine just before or after having heart bypass surgery (also called coronary artery bypass graft, or CABG).

    NSAIDs can also increase your risk of serious effects on the stomach or intestines, including bleeding or perforation (forming of a hole). These conditions can be fatal and gastrointestinal effects can occur without warning at any time while you are taking an NSAID. Older adults may have an even greater risk of these serious gastrointestinal side effects.

    Do not use this medication if you are allergic to ibuprofen, aspirin or other NSAIDs.

    Before taking ibuprofen, tell your doctor if you are allergic to any drugs, or if you have:

    • History of heart attack, stroke, or blood clot
    • Heart disease, congestive heart failure, high blood pressure
    • History of stomach ulcers or bleeding
    • Asthma
    • Polyps in your nose
    • Liver or kidney disease
    • Systemic lupus erythematosus (SLE)
    • Bleeding or blood clotting disorder
    • If you smoke

    If you have any of these conditions, you may not be able to use ibuprofen, or you may need a dosage adjustment or special tests during treatment.

    If you are taking aspirin to prevent heart attack or stroke, avoid also taking ibuprofen. Ibuprofen may make aspirin less effective in protecting your heart and blood vessels. If you must use both medications, take the ibuprofen at least 8 hours before or 30 minutes after you take the aspirin (non-enteric coated form).

    This medication is not expected to be harmful to an unborn baby during early pregnancy. Tell your doctor if you are pregnant or plan to become pregnant during treatment. However, taking ibuprofen during the last 3 months of pregnancy may result in birth defects. Do not take ibuprofen during pregnancy unless your doctor has told you to.

    It is not known whether ibuprofen passes into breast milk or if it could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.

    Do not give this medicine to a child without the advice of a doctor.

    Return to top of page

    If You Miss A Dose

    Since ibuprofen is sometimes taken as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. If it is almost time for the next dose, skip the missed dose and wait until your next regularly scheduled dose. Do not take extra medicine to make up the missed dose.

    Return to top of page

    In Case of Overdose

    Seek emergency medical attention if you think you have taken too much of this medication. Symptoms of a fluoxetine overdose may include:

    • Nausea
    • Vomiting
    • Fever
    • Sleepiness
    • Rapid or uneven Heartbeat
    • Confusion
    • Fainting
    • Seizures
    • Coma

    Return to top of page

    What To Avoid

    Avoid taking ibuprofen if you are taking aspirin to prevent stroke or heart attack. Ibuprofen can make aspirin less effective in protecting your heart and blood vessels. If you must use both medications, take the ibuprofen at least 8 hours before or 30 minutes after you take the aspirin (non-enteric coated form).

    Do not use any other over-the-counter cold, allergy, or pain medication without first asking your doctor or pharmacist. Many medicines available over the counter contain aspirin or other medicines similar to ibuprofen (such as ketoprofen or naproxen). If you take certain products together you may accidentally take too much of this type of medication. Read the label of any other medicine you are using to see if it contains aspirin, ibuprofen, ketoprofen, or naproxen.

    Do not drink alcohol while taking ibuprofen. Alcohol can increase the risk of stomach bleeding caused by ibuprofen.

    Avoid exposure to sunlight or artificial UV rays (sunlamps or tanning beds). Ibuprofen can make your skin more sensitive to sunlight and sunburn may result. Use a sunscreen (minimum SPF 15) and wear protective clothing if you must be out in the sun.

    Return to top of page

    Side Effects

    Get emergency medical help if you have any of these signs of an allergic reaction:

    • Hives
    • Difficulty breathing
    • Swelling of your face, lips, tongue, or throat

    STOP taking ibuprofen and seek medical attention or call your doctor AT ONCE if you have any of these serious side effects:

    • Chest pain
    • Weakness
    • Shortness of breath
    • Slurred speech
    • Problems with vision or balance
    • Black, bloody, or tarry stools
    • Coughing up blood or vomit that looks like coffee grounds
    • Swelling or rapid weight gain
    • Urinating less than usual or not at all
    • Nausea
    • Stomach pain
    • Low fever
    • Loss of appetite
    • Dark urine, clay-colored stools
    • Jaundice (yellowing of the skin or eyes)
    • Fever
    • Sore throat, and headache with a severe blistering, peeling, and red skin rash
    • Bruising
    • Severe tingling
    • Numbness, pain, muscle weakness
    • Fever
    • Hheadache
    • Neck stiffness
    • Chills
    • Increased sensitivity to light
    • Purple spots on the skin
    • Seizure (convulsions)

    Keep taking ibuprofen and talk to your doctor if you have any of these less serious side effects:

    • Upset stomach, mild heartburn, diarrhea, constipation
    • Bloating, gas
    • Dizziness, headache, nervousness
    • Skin itching or rash
    • Blurred vision
    • Ringing in your ears

    Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.

    Return to top of page

    Drug Interactions

    Before taking ibuprofen, tell your doctor if you are taking any of the following drugs:

    • aspirin or other NSAIDs (non-steroidal anti-inflammatory drugs)
    • diclofenac (Voltaren®)
    • etodolac (Lodine®)
    • flurbiprofen (Ansaid®)
    • indomethacin (Indocin®)
    • ketoprofen (Orudis®)
    • ketorolac (Toradol®)
    • mefenamic acid (Ponstel®)
    • meloxicam (Mobic®)
    • nabumetone (Relafen®)
    • naproxen (Aleve®, Naprosyn®)
    • piroxicam (Feldene®)
    • benazepril (Lotensin®)
    • captopril (Capoten®)
    • fosinopril (Monopril®)
    • enalapril (Vasotec®)
    • lisinopril (Prinivil®, Zestril®)
    • moexipril (Univasc®)
    • perindopril (Aceon®)
    • Quinapril (Accupril®)
    • ramipril (Altace®)
    • trandolapril (Mavik®)
    • lithium (Eskalith®, Lithobid®)
    • furosemide (Lasix®)
    • methotrexate (Rheumatrex®, Trexall®)
    • prednisone and others
    • warfarin (Coumadin®)

    If you are using any of these drugs, you may not be able to use ibuprofen or you may need dosage adjustments or special tests during treatment.

    There may be other drugs not listed that can affect ibuprofen. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.

    Return to Top